• Could My Osteoporosis Medication Interfere With Dental Treatments?

    Could my Osteoporosis medication interfere with dental treatments?

    Some Osteoporosis medications containing anti-resorptive agents, such as bisphosphonate, which are used for patients in the prevention of bone fractures, have been reportedly associated with osteonecrosis of the jaw. This is a non-healing condition which can lead to severe loss and damage to the jaw bone.

    Please note that most identified cases of osteonecrosis have been diagnosed after dental treatments involving tooth extractions.

    At this point in time, there are several attributing factors that are thought to increase your risks of complications if you are taking osteoporosis medications –

    • Age: Those aged 65 and over are generally vulnerable to infections and can be slower to heal.
    • Periodontal Disease: From Gingivitis (the infection of your gums) to comprehensive disease of the structures around the teeth, including your gums, periodontal ligament and alveolar bone.
    • Smoking: Restricted blood flow to the gums and mouth means reduced healing capacity.
    • Diabetes: On-going health conditions that require regular medication intervention often have flow on effects related to oral health.
    • Denture Wearers: The oral environment may be more susceptible to injury or infection.

    If you are taking osteoporosis medications of any type, it’s important for you to advise your dentist before any treatments so that any risks can be discussed fully with you and alternative treatment options can be considered.

    Leave a reply →